Limits...
Development of skin hypopigmentation in a patient with metastatic papillary carcinoma thyroid treated with Sorafenib.

Hussain SZ, Asghar A, Ikram M, Islam N - BMC Endocr Disord (2013)

Bottom Line: Therefore a TKI, sorafenib, was started.Sorafenib treatment was discontinued.Sorafenib is used in Renal cell carcinoma, Hepatcellular carcinoma and radioactive iodine refractory thyroid carcinoma therefore it is very important to be aware of hypopigmentation as a potential side effect for both physicians and patients.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Section of Endocrinology, Aga Khan University Hospital, Stadium Road, P,O, Box 3500, Karachi 74800 Pakistan. syedzubair41@hotmail.com.

ABSTRACT

Background: Sorafenib can be considered as the effective option of treatment in patients with metastatic radioiodine refractory differentiated thyroid cancers. The cutaneous manifestations of Sorafenib include rash, desquamation, hand foot skin reactions, pruritus, alopecia and erythema. We report the first case of hypopigmentation related to sorafenib therapy.

Case presentation: We report the case of a middle aged gentleman with metastatic papillary carcinoma of thyroid diagnosed in 2005. He was managed with total thyroidectomy, radioactive iodine and TSH suppressive therapy. Despite receiving radioactive iodine 530 mci cumulative dose, patient had persistant disease with lung metastasis. Therefore a TKI, sorafenib, was started. He developed hypopigmentation of the skin more prominent on face six weeks after starting sorafenib treatment.He also developed diarrhea, desquamation of hands and feet, hair loss over scalp, eye brows and moustache. Sorafenib treatment was discontinued. His diarrhea stopped in one week and after four weeks his skin became normalized whereas he regained his hairs in six weeks.

Conclusion: To our knowledge, hypopigmentation in our patient appears to be the first reported of its kind in the literature to date. Sorafenib is used in Renal cell carcinoma, Hepatcellular carcinoma and radioactive iodine refractory thyroid carcinoma therefore it is very important to be aware of hypopigmentation as a potential side effect for both physicians and patients.

No MeSH data available.


Related in: MedlinePlus

Photograph of the patient while on sorafenib treatment showing hypopigmentation of face, hair loss over scalp, eye brows and moustache.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3750499&req=5

Figure 1: Photograph of the patient while on sorafenib treatment showing hypopigmentation of face, hair loss over scalp, eye brows and moustache.

Mentions: Despite receiving RAI131 530 mCi cumulative dose, patient had persistent disease with lung metastasis, therefore a TKI, sorafenib at a recommended dose of 400 my twice daily was started. His unstimulated thyroglobulin was 373 before starting sorafenib and dropped to 80.70 in 6 months. Initially after starting sorafenib he developed diarrhea which was initially whitish,watery and later became solid. Its frequency was 6-8/day. Six weeks after starting sorafenib he developed hypopigmentation of skin of the whole body more marked on the face and also had hair loss over scalp, eye brows and moustache (Figure 1). He also experienced desquamation of hands and feet that was non pruritic in nature and mainly on sides of fingers, toes and at heels. Patient was not having any coexisting disease and there was no history of any other drug intake. He took sorafenib for 6 months. As there was no other cause thought to be the culprit and patient was very much concerned with hypopigmentation therefore Sorafenib was discontinued as patient preferred it instead of reducing the dose. His diarrhea subsided spontaneously a week later and his skin became normalized spontaneously four weeks later (Figure 2).


Development of skin hypopigmentation in a patient with metastatic papillary carcinoma thyroid treated with Sorafenib.

Hussain SZ, Asghar A, Ikram M, Islam N - BMC Endocr Disord (2013)

Photograph of the patient while on sorafenib treatment showing hypopigmentation of face, hair loss over scalp, eye brows and moustache.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3750499&req=5

Figure 1: Photograph of the patient while on sorafenib treatment showing hypopigmentation of face, hair loss over scalp, eye brows and moustache.
Mentions: Despite receiving RAI131 530 mCi cumulative dose, patient had persistent disease with lung metastasis, therefore a TKI, sorafenib at a recommended dose of 400 my twice daily was started. His unstimulated thyroglobulin was 373 before starting sorafenib and dropped to 80.70 in 6 months. Initially after starting sorafenib he developed diarrhea which was initially whitish,watery and later became solid. Its frequency was 6-8/day. Six weeks after starting sorafenib he developed hypopigmentation of skin of the whole body more marked on the face and also had hair loss over scalp, eye brows and moustache (Figure 1). He also experienced desquamation of hands and feet that was non pruritic in nature and mainly on sides of fingers, toes and at heels. Patient was not having any coexisting disease and there was no history of any other drug intake. He took sorafenib for 6 months. As there was no other cause thought to be the culprit and patient was very much concerned with hypopigmentation therefore Sorafenib was discontinued as patient preferred it instead of reducing the dose. His diarrhea subsided spontaneously a week later and his skin became normalized spontaneously four weeks later (Figure 2).

Bottom Line: Therefore a TKI, sorafenib, was started.Sorafenib treatment was discontinued.Sorafenib is used in Renal cell carcinoma, Hepatcellular carcinoma and radioactive iodine refractory thyroid carcinoma therefore it is very important to be aware of hypopigmentation as a potential side effect for both physicians and patients.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Section of Endocrinology, Aga Khan University Hospital, Stadium Road, P,O, Box 3500, Karachi 74800 Pakistan. syedzubair41@hotmail.com.

ABSTRACT

Background: Sorafenib can be considered as the effective option of treatment in patients with metastatic radioiodine refractory differentiated thyroid cancers. The cutaneous manifestations of Sorafenib include rash, desquamation, hand foot skin reactions, pruritus, alopecia and erythema. We report the first case of hypopigmentation related to sorafenib therapy.

Case presentation: We report the case of a middle aged gentleman with metastatic papillary carcinoma of thyroid diagnosed in 2005. He was managed with total thyroidectomy, radioactive iodine and TSH suppressive therapy. Despite receiving radioactive iodine 530 mci cumulative dose, patient had persistant disease with lung metastasis. Therefore a TKI, sorafenib, was started. He developed hypopigmentation of the skin more prominent on face six weeks after starting sorafenib treatment.He also developed diarrhea, desquamation of hands and feet, hair loss over scalp, eye brows and moustache. Sorafenib treatment was discontinued. His diarrhea stopped in one week and after four weeks his skin became normalized whereas he regained his hairs in six weeks.

Conclusion: To our knowledge, hypopigmentation in our patient appears to be the first reported of its kind in the literature to date. Sorafenib is used in Renal cell carcinoma, Hepatcellular carcinoma and radioactive iodine refractory thyroid carcinoma therefore it is very important to be aware of hypopigmentation as a potential side effect for both physicians and patients.

No MeSH data available.


Related in: MedlinePlus